Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2021, 8:26 PM CDT for Campbell County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2021, 8:26 PM CDT (01:26 UTC)
- Expired
- Jun 7, 2021, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:57 PM CDT | TORNADO | 5 S Mound City, SD | STORM CHASER REPORT AND PICTURE OF A BRIEF GROUND CIRCULATION BELOW A FUNNEL. LOCATION ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted.
715
WUUS53 KABR 080126
SVRABR
SDC021-080215-
/O.NEW.KABR.SV.W.0011.210608T0126Z-210608T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
826 PM CDT Mon Jun 7 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Campbell County in north central South Dakota...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located 7 miles west of
Mound City, or 16 miles northeast of Mobridge, moving east at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mound City around 845 PM CDT.
Other locations in the path of this severe thunderstorm include
Herreid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4563 9982 4564 10030 4578 10032 4594 9988
4594 9983
TIME...MOT...LOC 0125Z 253DEG 18KT 4574 10023
HAIL...1.25IN
WIND...60MPH
$$
Telken3 follow-up statements
057
WWUS53 KABR 080148
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
848 PM CDT Mon Jun 7 2021
SDC021-080215-
/O.CON.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
848 PM CDT Mon Jun 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN CAMPBELL COUNTY...
At 848 PM CDT, a severe thunderstorm was located near Mound City, or
18 miles north of Selby, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4563 9982 4564 10023 4579 10017 4586 10009
4591 9995 4592 9993 4592 9983
TIME...MOT...LOC 0148Z 253DEG 18KT 4577 10007
HAIL...1.00IN
WIND...60MPH
$$
Telken718
WWUS53 KABR 080202
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
902 PM CDT Mon Jun 7 2021
SDC021-080215-
/O.CON.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
902 PM CDT Mon Jun 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CAMPBELL COUNTY...
At 902 PM CDT, a severe thunderstorm was located near Mound City, or
12 miles north of Selby, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mound City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 10012 4581 10005 4582 9983 4563 9982
TIME...MOT...LOC 0202Z 262DEG 17KT 4569 10002
HAIL...1.00IN
WIND...60MPH
$$
Telken480
WWUS53 KABR 080214
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
914 PM CDT Mon Jun 7 2021
SDC021-080222-
/O.EXP.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
914 PM CDT Mon Jun 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL COUNTY
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.
LAT...LON 4564 10012 4581 10005 4582 9983 4563 9982
TIME...MOT...LOC 0212Z 253DEG 18KT 4570 9996
$$
TelkenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:25 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 7, 6:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 625 PM CDT Mon Jun 7 2021 .UPDATE... Issued at 623 PM CDT Mon Jun 7 2021 See updated aviation discussion below. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 244 PM CDT Mon Jun 7 2021 Thunderstorms, some strong to severe, are possible primarily across north central South Dakota this evening. The main forcing mechanism will be a warm front, which extends east of an area of low pressure across west central South Dakota, and is currently tracking northward across central and northeastern South Dakota. Dewpoints south of the front are in the mid to upper 60s, and CAPE is plentiful. By about 00z (when CAMs suggest convection is most likely to first get started), the warm front should be positioned roughly from Stanley to McPherson Counties. The majority of CAMs develop thunderstorms in this area, but coverage is not a consensus - updrafts will have to battle warm air aloft, and the warm air could largely win out considering the lack of good upper-level support (strongest flow aloft resides and will stay further northwest, as evident by stable billow clouds on GOES-16 north of Bismarck since about 18z). Nonetheless, all svr hazards are possible with initial convection. Will there be enough deep-layer shear to support supercells? It's possible considering the up to ~35kts of effective bulk shear near the ND/SD border. However, the bulk of the best shear shifts progressively further north after 00z, and CIN increases thereafter as well. Thus, the tornado across our CWA may be greatest (though still small) if relatively discrete storms can develop on the warm front prior to 00z, particularly if LCL heights can become lowered a bit by any prior convection. If the window for supercells is missed, a more messy multicell storm mode is favored. Regardless of storm mode, wind will be a threat given the steep low (>7.5 C/km) and mid (>8 C/km) level lapse rates, and strong DCAPE of 1200-1500 J/kg. In time, activity will progress east-northeastward, maintaining mainly a wind threat, and should exit the CWA by about 09z. On Tuesday, high temperatures will climb back into 90s, as little changes in the upper-levels. A shortwave does track north-northeast across the Rockies through the day however, and this feature will help to initiate additional convection. While the majority of this activity will west of the CWA, thunderstorms may line out and pose primarily a wind threat across the western CWA during the evening/overnight. .LONG TERM...(Wednesday through Monday) Issued at 244 PM CDT Mon Jun 7 2021 A persistent upper ridge will keep temperatures well above normal in the extended other than a brief break on Friday as an upper trough collapses the ridge Thursday night/Friday. Shower and thunderstorm chances will linger on Wednesday across central SD as a sfc low stalls over the Dakotas. The low will weaken during the afternoon, but moist southerly flow and an llj will set up through early Thursday evening allowing the showers to shift farther east. A more potent low with better upper level support will move through the region Thursday night. Chances for severe storms will likely increase for this time period as it nears if the model trends remain consistent. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 623 PM CDT Mon Jun 7 2021 Terminals KABR,KATY,KPIR,KMBG For the most part, VFR conditions will prevail across the area tonight and through the day Tuesday. The exception will be across the north central part of the area this evening where a few thunderstorms are possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Wise AVIATION...Parkin
Hazardous weather outlook, Jun 7, 4:53 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 453 AM CDT Mon Jun 7 2021 SDZ003>006-009-010-015>017-033>037-045-048-051-081000- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 453 AM CDT Mon Jun 7 2021 /353 AM MDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong storms will be possible late this afternoon and into the overnight, especially for central and north central South Dakota. Some storms could produce severe winds and hail. There is a low probability for tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong storms will be possible Tuesday night, mainly for locations west of the James River valley. Damaging winds should be the main severe threat. Additional storms are possible Wednesday through Wednesday night. Another round of potentially strong to severe storms appears possible Thursday night into Friday morning. Damaging wind could be the main threat, as well as severe hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon. MNZ039-046-SDZ007-008-011-018>023-081000- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant- Hamlin-Deuel- 453 AM CDT Mon Jun 7 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms could be possible late tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible Tuesday through Thursday, mainly during the afternoon through early overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
In the hours before
Local storm report, Jun 7, 6:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 2 ENE GREENWAY 45.92N 99.68W
06/07/2021 E1.00 INCH MCPHERSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 56 min |
| Jun 8, 12:18 AM CDT | Special Weather Statement | ABR | Roberts | 57 min |
| Jun 8, 4:34 PM CDT | Special Weather Statement | ABR | Corson | 26 min |
| Jun 8, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jun 8, 5:18 PM CDT | Special Weather Statement | ABR | Dewey | 27 min |
| Jun 8, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
| Jun 8, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Jun 8, 6:11 PM CDT | Flash Flood Watch | ABR | Corson, Dewey | 4 hr |
| Jun 8, 6:12 PM CDT | Special Weather Statement | ABR | Corson | 33 min |
| Jun 8, 6:23 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jun 8, 6:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.